Hail, Dodge
- When
- May 8, 4:05 PM CST
- Where
- Dodge County, 1 mi N of West Concord
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.167, -92.900
Numerous reports of hail were received from storm spotters and the public, with sizes ranging from dimes and quarters, to as large as golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Numerous reports of hail were received from storm spotters and the public, with sizes ranging from dimes and quarters, to as large as golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 8, 2:32 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 332 PM CDT WED MAY 8 2002 ...SEVERE WEATHER THREAT ACROSS MUCH OF THE AREA TONIGHT... THE MAIN FORECAST CONCERN WITH THIS PACKAGE DEALS WITH THE SEVERE WEATHER THREAT FOR TONIGHT...AND STRONG WINDS FOR THURSDAY. AT 3 PM...A STRENGTHENING SURFACE LOW WAS LOCATED OVER NORTHWEST IOWA. BOTH THE ETA AND AVN MODELS HAVE THIS LOW POORLY INITIALIZED. THEY TEND TO DEVELOP THE LOW OVER KANSAS AS THE MAIN LOW AND IGNORE THIS LOW. HOWEVER...LOOKING AT THE SURFACE DEW POINTS...THE NORTHERN LOW WILL BE THE MORE SIGNIFICANT OF THESE LOW PRESSURE AREAS. BY LOOKING AT THE SURFACE DEW POINTS IT WOULD SUGGEST THAT THIS LOW WILL TRACK TOWARD THE TWIN CITIES THIS EVENING. BREEZY SOUTH AND SOUTHEAST WINDS ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN HAVE INCREASED THE SURFACE DEW POINTS INTO THE UPPER 50S AND LOWER 60S. IN ADDITION...SUNSHINE THIS AFTERNOON HAS CAUSED TEMPERATURES TO CLIMB INTO THE MIDDLE 70S ACROSS SOUTHEAST MINNESOTA AND AROUND 80 IN NORTHEAST IOWA. SATELLITE SOUNDER DATA INDICATES THAT THE LIFTED INDICES HAVE FALLEN TO -8 OVER NORTH CENTRAL IOWA AND THE CAPES HAVE INCREASED TO AROUND 1500 J/KG ACROSS NORTHEAST IOWA. FROM LOOKING AT THE BLUE RIVER PROFILER...THERE IS PLENTY OF SPEED AND DIRECTIONAL SHEAR. AS A RESULT...I EXPECT THE THUNDERSTORMS TO FORM INITIALLY AS SUPERCELLS AND EVENTUALLY EVOLVE INTO A SQUALL LINE THIS EVENING. THE INITIAL THREAT OF SEVERE WEATHER APPEARS TO BE LARGE HAIL AND POTENTIALLY SOME ISOLATED TORNADOES...AND THEN EVOLVE INTO A DAMAGING WIND EVENT. AS THE LOW CONTINUES TO STRENGTHEN DURING THE DAY THURSDAY...THE PRESSURE GRADIENT WILL CONTINUE TO INCREASE ACROSS THE COUNTY WARNING AREA. IN ADDITION...THE AREA WILL SEE STRONG SUBSIDENCE BEHIND THE SHORT WAVE. THE 1000 MB TO 850 MB LAPSE RATES ARE MARGINAL FOR ADVECTING THE REALLY STRONG WINDS FROM ALOFT TO THE SURFACE. AS A RESULT...THE WINDS WILL NOT BE QUITE AS STRONG AS THEY COULD GET. HOWEVER...THE SUSTAINED WIND SPEEDS WILL LIKELY STILL BE IN THE 25 TO 35 MPH RANGE IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND IN THE 20 TO 30 MPH RANGE ACROSS THE REMAINDER OF THE AREA. WIND GUSTS WILL BE LIKELY AROUND 45 MPH. CONSIDERING ALL THAT IS GOING ON TONIGHT...I DIDNT ISSUE A WIND ADVISORY AT THIS TIME... BUT ONE MAY BE NEEDED FOR THURSDAY IF THE LAPSE RATES GET ANY STEEPER. .LSE...NONE. BOYNE
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-090200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 310 PM CDT WED MAY 8 2002 HAZARD - SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. TIMING - FOR THIS AFTERNOON THROUGH EARLY THURSDAY MORNING. LOCATION - NORTH CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...NORTH CENTRAL WISCONSIN...CENTRAL WISCONSIN...WEST CENTRAL WISCONSIN AND SOUTHWEST WISCONSIN. DISCUSSION - A WARM FRONT HAS WORKED ITS WAY NORTH INTO MINNESOTA AND WISCONSIN. AS A RESULT...THE ATMOSPHERE HAS BECOME MODERATELY UNSTABLE. LOW LEVEL WINDS HAVE TURNED SUCH THAT CONDITIONS HAVE BECOME SOMEWHAT FAVORABLE FOR ISOLATED TORNADOES. CURRENT THUNDERSTORM ACTIVITY OVER SOUTHERN MINNESOTA IS DEVELOPING IN AREA OF STRONG LOW LEVEL CONVERGENCE. THIS AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP SOUTH AND EAST AS THE AFTERNOON PROGRESSES. THE MAIN THREAT OF THESE SEVERE WEATHER CONDITIONS...HAIL...WIND DAMAGE...ISOLATED TORNADOES...WILL BE ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THIS IS EXPECTED TO EVOLVE INTO A STRAIGHT LINE WIND EVENT AS IT MOVES THROUGH WESTERN WISCONSIN. SPOTTER INFORMATION - SPOTTER ACTIVATION IS LIKELY. KRC
The Minneapolis radar (KMPX), 92 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
17 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295808, 5295809, 5295810, 5295811, 5295812, 5295813, 5295814, 5295815, 5295816, 5295817, 5295818, 5295819, 5295820, 5295821, 5295822, 5295823, 5295824.